Michigan, 2008

Hail in Michigan, August 13, 2008

August 13, 2008 · NWS DTX · 2 events in 2 counties and zones

Two marginally severe thunderstorms developed along surface boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two marginally severe thunderstorms developed along surface boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 13, 1:39 PM EST, 1 minute earlier.

Area forecast discussion, Aug 13, 1:39 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
239 PM EDT WED AUG 13 2008

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEASTERN MICHIGAN
THROUGH THIS EVENING. VARIOUS SURFACE BOUNDARIES LYING AROUND THE
CWA WILL SUPPORT ADDITIONAL DEVELOPMENT. THE CONVECTION CURRENTLY
UNDERWAY IS EXPECTED TO SLOWLY MIGRATE EASTWARD AND THUS...MISSING
THE AREA TERMINALS THE NEXT COUPLE OF HOURS. MIDLEVEL SHORTWAVE
ENERGY AND AN ASSOCIATED SURFACE TROUGH WILL PUSH INTO THE FORECAST
AREA FROM THE NORTHEAST LATER THIS AFTERNOON AND EVENING (ACTIVITY
NEAR TAWAS CITY IS ANCHORED ALONG THE FEATURE). ADDED A BR
MENTION WITH MVFR VISIBILITIES LATER TONIGHT. SURFACE FLOW WILL
TREND NORTHEASTERLY.

&&

.PREV DISCUSSION...ISSUED 322 AM EDT WED AUG 13 2008

SHORT TERM...TODAY.

A WEAK TROF OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY AS
SEVERAL SHORTWAVES ROTATE ACROSS THE CYCLONIC FLOW IN PLACE ACROSS
MICHIGAN. THE MAIN ISSUE WILL BE PRECIP CHANCES AND THUNDER CHANCES
AS MET POPS HAVE FALLEN MORE TOWARDS THE MAV POPS FOR TODAY. IN
ADDITION THE MODELS KEEP THE STRONGEST SHORTWAVES TO THE NORTH AND
WEST OF THE CWA WHICH IS DEPICTED WELL IN THE MODEL QPF FIELDS.
GIVEN THE LOWER POPS AND BEST FORCING OUTSIDE THE CWA WILL LOWER
POPS BACK INTO THE CHANCY CATEGORY TODAY.

WITH THE BEST FORCING AWAY FROM THE CWA THUNDERSTORMS DO NOT APPEAR
AS LIKELY...ESPECIALLY DURING THE MORNING HOURS. IN FACT THE MODELS
ONLY GENERATE UP TO 200 J/KG OF CAPE DURING THE AFTERNOON HOURS WITH
FAIRLY STABLE LAPSE RATES IN THE MIDDLE AND UPPER LEVELS WITH 6 TO 7
CELSIUS PER KM ABOVE 800 MB. WILL LIMIT MENTION OF THUNDERSTORMS TO
THE AFTERNOON HOURS WITH THE BEST INSTABILITY...HOWEVER
PRECIPITATION SHOULD MOSTLY BE IN THE FORM OF SHOWERS ACROSS THE
CWA.

LONG TERM...

TURNING A BIT MORE SUMMER LIKE OVER THE WEEKEND.

IN THE MEANTIME...SECONDARY TROUGH AXIS TO SWING THROUGH THE CENTRAL
GREAT LAKES ON THURSDAY. ALTHOUGH LOW LEVEL MOISTURE IS LEAN...THE
EMBEDDED UPPER WAVE (ALBEIT SHEARING OUT) IS IMPRESSIVE. THUS...WITH
THE AMOUNT OF MID LEVEL COOLING (500 MB TEMPS OF -15 TO -19
C)...DECENT LOW/MID LEVEL LAPSE RATES...AND LARGE SCALE ASCENT AHEAD
OF THE TROUGH...CERTAINLY WILL BE CARRYING AN ISOLATED SHOWER
MENTION DURING THE AFTERNOON/EVENING HOURS. FORECASTED CAPE IS
VERY SKINNY HOWEVER..AND EQUILIBRIUM LEVELS WILL STRUGGLE TO GET
ABOVE 500 MB. THUS...HELD OFF ON THE MENTION OF THUNDERSTORMS.

TROUGH AXIS TO SLOWLY SLIDE EAST OF THE CWA ON FRIDAY...WITH HEIGHTS
BUILDING DURING THE DAY. HOPEFULLY THE MID LEVEL WARMING/SURFACE
RIDGING WILL COME IN FAST ENOUGH TO SUPPRESS/CAP ANY POSSIBLE
DIURNAL SHOWER DEVELOPMENT. MAV GUIDANCE ADVERTISING UPPER 70S TO
AROUND 80 DEGREES ON BOTH THURSDAY/FRIDAY...GENERALLY IN LINE WITH
PREVIOUS FORECAST AND MADE JUST A FEW TWEAKS.

AS ADVERTISED YESTERDAY...A NICE WEEKEND LOOKS TO BE IN STORE WITH
AN UPPER LEVEL RIDGE...SPRAWLING SURFACE HIGH BUILDING OVER THE
GREAT LAKES REGION FRIDAY NIGHT/SATURDAY. TEMPERATURES WILL BE
MODIFYING THROUGH THE WEEKEND AS SURFACE HIGH SINKS INTO THE OHIO
VALLEY AND WE GET INTO THE RETURN FLOW. WILL HAVE TO KEEP AN EYE OUT
FOR A POTENTIAL SURFACE COLD FRONT DROPPING SOUTH INTO THE NORTHERN
GREAT LAKES DURING THE WEEKEND...BUT WOULD LIKELY WASH OUT BEFORE
REACHING SOUTHERN LOWER MICHIGAN. LITTLE IF ANY CHANGES MADE TO
TEMPERATURES OVER THE WEEKEND...WITH HIGH TEMPERATURES IN THE MID
80S EXPECTED BY SUNDAY.

MARINE...

A WEAK LOW PRESSURE SYSTEM WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. OTHERWISE HIGH PRESSURE WILL
BUILD IN THURSDAY AND FRIDAY ACROSS THE GREAT LAKES. NORTHERLY WINDS
COULD BRING SOME HIGHER WINDS ACROSS SOUTHERN LAKE HURON THURSDAY
AND THURSDAY EVENING AS THE HIGH BUILDS IN...WITH LOWER WINDS AND
WAVES EXPECTED LATER THURSDAY NIGHT AND INTO FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....CB
SHORT TERM...KURIMSKI
LONG TERM....SF
MARINE.......KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 13, 3:15 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT WED AUG 13 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
415 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AS A WEAK TROUGH
MOVES THROUGH. ANY THUNDERSTORMS WHICH DEVELOP ARE NOT EXPECTED TO
BE SEVERE AS THEY TRACK SOUTHEAST AT 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-140815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
415 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AS A WEAK TROUGH
MOVES THROUGH. ANY THUNDERSTORMS WHICH DEVELOP ARE NOT EXPECTED TO
BE SEVERE AS THEY TRACK SOUTHEAST AT 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 13, 11:58 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EDT WED AUG 13 2008

MIZ055-063-131800-
SANILAC-ST. CLAIR-
1258 PM EDT WED AUG 13 2008

...SPECIAL WEATHER STATEMENT...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF CROSWELL...MOVING SOUTHEAST AT
10 MPH.

PEA SIZE HAIL...WIND GUSTS TO OF UP TO 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...HEAVY RAINFALL...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LAKEPORT BY 145 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEHNKE
Special weather statement, Aug 13, 12:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
133 PM EDT WED AUG 13 2008

MIZ063-131830-
ST. CLAIR-
133 PM EDT WED AUG 13 2008

...SPECIAL WEATHER STATEMENT...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LAKEPORT...MOVING SOUTH AT
12 MPH.

PEA SIZE HAIL...WINDS OF UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MARYSVILLE AND ST. CLAIR BY 230 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEHNKE
Special weather statement, Aug 13, 1:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
201 PM EDT WED AUG 13 2008

MIZ063-131900-
ST. CLAIR-
201 PM EDT WED AUG 13 2008

...SPECIAL WEATHER STATEMENT...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PORT HURON...MOVING SOUTHEAST AT 17 MPH.

PEA SIZE HAIL...WINDS OF UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MARYSVILLE BY 210 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BEHNKE
Special weather statement, Aug 13, 1:31 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
231 PM EDT WED AUG 13 2008

MIZ070-131930-
MACOMB-
231 PM EDT WED AUG 13 2008

...SPECIAL WEATHER STATEMENT...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTHWEST OF MOUNT
CLEMENS...MOVING SOUTHEAST AT 12 MPH.

PEA SIZE HAIL...WINDS NEAR 30 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THE STORMS THIS AFTERNOON.

* THUNDERSTORMS WILL BE NEAR...
  STERLING HEIGHTS BY 245 PM EDT...
  MACOMB TOWNSHIP BY 250 PM EDT...
  MOUNT CLEMENS BY 315 PM EDT...
  ST. CLAIR SHORES BY 330 PM EDT...

OTHER STORMS ALONG THE LAKE ST CLAIR SHORELINE WILL MOVE OVER THE
WATER AND INTO THE CANADIAN SIDE OF THE LAKE BY 300 PM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.

BT /

The radar

The Detroit radar (KDTX), 49 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Macomb

When
August 13, 1:40 PM EST
Where
Macomb County, 1.47 mi NNW of East Detroit
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -82.940

Hail, Genesee

When
August 13, 5:13 PM EST
Where
Genesee County, 0.69 mi N of Grand Blanc
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.930, -83.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131300, 131299.